Iowa, 2017

Ice Storm in Iowa, January 15 to 16, 2017

January 15 to 16, 2017 · NWS OAX · 2 events in 2 counties and zones

A slow moving cyclone tracked from northern Mexico into the central Plains on January 15th through the 16th. Ahead of this system warm and moist air was pulled northward over a cold airmass at the surface.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A slow moving cyclone tracked from northern Mexico into the central Plains on January 15th through the 16th. Ahead of this system warm and moist air was pulled northward over a cold airmass at the surface. This resulted in periods of freezing rain for eastern Nebraska and western Iowa, which started during the early morning on Sunday January 15th and continued off and on through the day on Monday January 16th. Temperatures through the event were generally in the lower 30s, which mitigated some of the potential travel effects of the freezing rain but accumulation still occurred on trees, power lines, and on sidewalks, parking lots and secondary roadways. This resulted in sporadic tree damage and power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 15, 11:24 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jan 15, 11:24 AM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1124 AM CST Sun Jan 15 2017

.SHORT TERM...(today through Tuesday)
Issued at 404 AM CST Sun Jan 15 2017

...Significant Ice Storm Still Expected Today Through Monday...

Early morning water vapor imagery indicated the closed deep-layer
cyclone continued to rotate slowly east through northern Mexico.
Downstream the 00Z upper air analysis indicated a 100+ kt H25 jet
locked into place from the central Plains into the Great Lakes.
Broad diffluent flow ahead of the cyclone and the ageostrophic
circulation associated with the entrance region of this jet was
creating forcing for large-scale ascent over the Plains with a
large shield of precipitation over KS/OK, and even some lighter
activity moving along the KS/NEb border. The 00Z KOAX sounding
indicated we still had a good deal of dry air to overcome
associated with the ridge axis around H85, but we should slowly
see this erode through the day today. We will likely see periods
of light precipitation in the south through the morning associated
with this pattern that will slowly work north through the
afternoon. Although the majority of this activity will be light
freezing rain we have introduced some mix with rain over the
central CWA where we have increased highs in the mid 30s. We have
delayed the onset of the warning for today for areas along and
north of highway 30 where we have removed pops until after 00Z.

Models are in general agree with the period from tonight through
Monday although the GFS appeared to dry. We should continue to see
the light freezing rain move north through the area this evening
associated with the broad isentropic ascent. Late tonight as the
cyclone moves into the southern Plains the deformation band will
lift northward through KS and into the southern CWA, most likely
after 09Z. This band, although weakening in intensity with
northward extent, will continue to lift through the area on
Monday. We are likely to see our highest ice accumulations during
this time. We have lowered going highs on Monday, but this was
mainly due to the ongoing precip and clouds. We still expect areas
south of a line from HNR-OMA-LNK to climb slightly above freezing
during the morning on Monday. To the northwest of this line
temperatures should stay at or below freezing through the event.
Freezing rain is expected up to around LCG/OFK/BVN line with a mix
of some sleet and freezing rain to the northwest. Point forecast
soundings are consistent that some cooler air will work into this
area during the afternoon with the precipitation becoming snow
through the afternoon and evening. We have some 2-4 in
accumulations indicated in parts of Knox/Antelope/Cedar counties.
The cold air will work southeast through Monday evening with the
freezing rain ending as some light snow for the rest of the CWA.

We have adjusted some of the higher ice accumulations a bit
farther northwest with the most significant amounts from around
Fairbury and Seward up through Wahoo and Tekamah, although we have
warning criteria for all locations southeast of a line from SUX to
OLU. Other than some minor timing changes to the headlines we made
no changes with this package. We are not likely to meet warning
criteria in the northwest with either snow or ice, but will stay
with the warning for now with decent impacts expected.

.LONG TERM...(Tuesday night through Saturday)
Issued at 404 AM CST Sun Jan 15 2017

A marked warming trend is still expected into the middle and
latter half of the work week. Longer range models are fairly
consistent indicating additional precipitation chances as we head
toward next weekend, but little chance to look at this part of the
forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1124 AM CST Sun Jan 15 2017

Mosaic radar data as of 17z indicated the northern edge of light
freezing rain along the I-80 corridor with a continued slow
northward shift of the precipitation shield this afternoon into
tonight. Expect the resultant deterioration of weather conditions
at the eastern NE TAF sites with the predominant precipitation
type being freezing rain through the duration of the forecast
period. IFR ceilings/visibilities will likely materialize at KLNK
and KOMA this evening and after midnight at KOFK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Ice Storm Warning from 6 PM this evening to 3 AM CST Tuesday for
     NEZ015-032>034-042>045.

     Ice Storm Warning until 3 AM CST Tuesday for NEZ065>068-078-
     088>093.

     Ice Storm Warning until 3 AM CST Tuesday for NEZ050>053.

     Winter Storm Warning from 6 PM this evening to 3 AM CST Tuesday
     for NEZ011-012-016>018-030-031.

IA...Ice Storm Warning from 6 PM this evening to 3 AM CST Tuesday for
     IAZ043-055-056.

     Ice Storm Warning until 3 AM CST Tuesday for IAZ079-080-090-091.

     Ice Storm Warning until 3 AM CST Tuesday for IAZ069.

&&

SHORT TERM...Boustead
LONG TERM...Boustead
AVIATION...Mead
Hazardous weather outlook, Jan 15, 4:42 AM CST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
442 AM CST SUN JAN 15 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-160045-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
442 AM CST SUN JAN 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

LIGHT FREEZING RAIN IS LIKELY TODAY FOR AREAS ALONG AND SOUTH OF
THE PLATTE RIVER IN NEBRASKA...AND INTERSTATE 80 IN SOUTHWEST
IOWA. THE FREEZING RAIN WILL SPREAD NORTH THIS EVENING INTO WEST
CENTRAL IOWA AND NORTHEAST NEBRASKA. FREEZING RAIN INTENSITY WILL
INCREASE AFTER MIDNIGHT OVER SOUTHEAST NEBRASKA AND INTO SOUTHWEST
IOWA. LIGHT ICING OF LESS THAN A TENTH OF AN INCH IS EXPECTED
DURING THE DAY TODAY, BUT SIGNIFICANT ICING IS POSSIBLE STARTING
TONIGHT. THE DETERIORATING WEATHER WILL MAKE FOR HAZARDOUS TRAVEL
STARTING TODAY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AND
SPREADING INTO NORTHEAST NEBRASKA AND WEST CENTRAL IOWA TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FREEZING RAIN IS EXPECTED TO CONTINUE THROUGH MUCH OF MONDAY FOR
PARTS OF EASTERN NEBRASKA AND WESTERN IOWA. SLEET AND SNOW WILL
MIX WITH THE FREEZING RAIN IN NORTHEAST NEBRASKA...EVENTUALLY
BECOMING ALL SNOW BY AFTERNOON WITH POTENTIALLY 1 TO 3 INCHES OF
SNOW BY MONDAY NIGHT. ICE ACCUMULATIONS OF A QUARTER INCH OR MORE
ARE EXPECTED SOUTHEAST OF A LINE FROM SIOUX CITY TO
COLUMBUS...WITH A NARROW AREA AROUND COLUMBUS TO WAHOO TO FAIRBURY
SEEING NEARLY A HALF INCH OF ICE ACCUMULATION. ICE ACCUMULATIONS
MAY LEAD TO TREE DAMAGE AND POWER OUTAGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jan 15, 9:41 AM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
941 AM CST SUN JAN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     FREEZING RAIN    TECUMSEH                40.37N 96.19W
01/15/2017  E0.00 INCH       JOHNSON            NE   CO-OP OBSERVER

            GLAZING OF ICE ON SURFACES WITH A TEMPERATURE OF 28
            DEGREES.

&&

CZAPOTOC
Local storm report, Jan 15, 10:23 AM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1023 AM CST SUN JAN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     FREEZING RAIN    FAIRBURY                40.14N 97.18W
01/15/2017  E0.10 INCH       JEFFERSON          NE   EMERGENCY MNGR

            DRIVEWAYS...DECKS...SIDEWALKS...AND VEHICLES HAVE THIS
            COATING AND TREES HAVE A THIN GLAZE.

&&

CZAPOTOC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Pottawattamie

When
January 15, 2:00 PM CST to January 16, 10:00 AM CST
Where
Pottawattamie forecast zone
Reported by
Emergency Manager
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Emergency management reported that around a quarter inch of ice accumulation. This was mainly confined to trees, elevated surfaces, and power lines.

Ice Storm, Harrison

When
January 15, 3:00 PM CST to January 16, 11:00 AM CST
Where
Harrison forecast zone
Reported by
COOP Observer
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

The COOP observer in Little Sioux reported that around a quarter inch of ice accumulation. This was mainly confined to trees, elevated surfaces, and power lines.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667551, 667552.